Rebound headache: when the solution is the problem.
Analgesics (painkillers) are designed to relieve pain, but if these drugs (both prescription and nonprescription) are overused, they can actually cause headaches. This is known as "rebound headache syndrome," or more simply "rebound headache."
Rebound headache can result when people become dependent on analgesics. This can happen with over-the-counter drugs like aspirin and acetaminophen. Both of these have powerful effects on people's bodies. But because these drugs can be bought without a prescription, many people assume they can be used casually. This often leads to chronic overuse.
"... At least half the patients seeking our help for headaches indulge in excessive use of medications to relieve their distress," writes Joel R. Saper, M.D., FACP, director of the Michigan Headache and Neurological Institute in Ann Arbor, in his book Help for Headaches.
People taking these drugs every day, or even as infrequently as four times a week, may find that they must take ever-increasing doses to achieve relief. When the effect of the analgesic wears off, a rebound headache can be triggered.
Why We Rebound
Assume that an analgesic (e.g., aspirin, acetaminophen) enters the bloodstream within 15 to 30 minutes after a person takes it. As the level of analgesic in the blood begins to drop, the effect of the drug wears off. Some scientists believe that as this happens, the mechanism causing the headache, which has been suppressed by the drug, "rebounds," causing a new headache or aggravating the original one. With continued overuse, the drug becomes less and less effective. The pain-free periods become shorter and shorter, and the headaches rebound with increased frequency. The result can be a vicious cycle of increasing pain and medication. What's more, attempts to discontinue medication may result in even greater pain. Patients may resume taking medication -- in effect, reentering the vicious cycle.
Other experts believe that abuse of these drugs actually diminishes the body's own defense against headaches. They theorize that overuse of these drugs disrupts the brain's production of natural analgesics.
A third theory attributes rebound headache to the action of caffeine, a commonly used ingredient in many analgesic formulas. Caffeine constricts blood vessels, which can temporarily relieve pain. When the caffeine wears off, however, the blood vessels dilate again. This may be the reason why headache pain returns.
The Signs of Rebound
How do you know if you're getting rebound headaches? The most obvious sign is that you're taking large doses of analgesics more than three times a week. Rebound headaches have several other characteristics. Generally, they begin three or four hours after a drug wears off. They may occur daily or almost daily and last from six hours to a full day. Rebound headaches vary in severity and are often accompanied by weakness, nausea, irritability, restlessness, depression, sleep abnormalities, and memory problems.
Breaking the Cycle
The first step toward breaking the analgesic rebound cycle is to talk with your doctor. Make sure he or she knows what medications you are taking, how often, and at what dose. Your doctor may suggest that you stop the use of analgesics altogether. This may not be easy and may require working closely with your doctor.
Giving up analgesics can intensify pain at first, but afterward sufferers may see "a dramatic improvement," says Dr. Saper.
A tough, but effective, treatment is quitting "cold turkey." It may cause headaches, nausea, and vomiting to increase, but this is part of the withdrawal process and eventually passes.
As an alternative to cold turkey, your doctor may advise you to discontinue all pain medication gradually. This will separate the effects of the drug overuse from the original headache.
Migraine sufferers may be three times more likely also to suffer from headaches caused by eating ice cream too quickly. "Ice cream headache" occurs in about 30 percent of otherwise headache-free people, but in up to 90 percent of people with a history of migraine.
|Printer friendly Cite/link Email Feedback|
|Publication:||Nutrition Health Review|
|Date:||Jun 22, 1994|
|Previous Article:||Non-migraine headaches.|
|Next Article:||Non-prescription analgesics: choosing a product in a confusing market.|